Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Polynomial approximations of functions with endpoint singularities and product integration formulas


Authors: Giuseppe Mastroianni and Giovanni Monegato
Journal: Math. Comp. 62 (1994), 725-738
MSC: Primary 65D32; Secondary 41A10
DOI: https://doi.org/10.1090/S0025-5718-1994-1201069-2
MathSciNet review: 1201069
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Several problems of mathematical physics lead to Fredholm integral equations of the second kind where the kernels are either weakly or strongly singular and the known terms are smooth. These equations have solutions which are smooth in the whole interval of integration except at the endpoints where they have mild singularities. In this paper we derive new pointwise and uniform polynomial approximation error estimates for that type of function. These estimates are then used to obtain bounds for the remainder terms of interpolatory product rules, based on the zeros of classical Jacobi orthogonal polynomials, that have been proposed for the discretization of integrals of the form

$\displaystyle \int_{ - 1}^1 {k(x,y)f(x)dx,} $

appearing in the integral equations mentioned above.

References [Enhancements On Off] (What's this?)

  • [1] G. A. Chandler and I. G. Graham, Product integration-collocation methods for noncompact integral operator equations, Math. Comp. 50 (1988), 125-138. MR 917821 (88k:65127)
  • [2] G. Criscuolo, G. Mastroianni, and G. Monegato, Convergence properties of a class of product formulas for weakly singular integral equations, Math. Comp. 55 (1990), 213-230. MR 1023045 (90m:65230)
  • [3] G. Criscuolo, G. Mastroianni, and P. Vértesi, Pointwise simultaneous convergence of extended Lagrange interpolation with additional knots, Math. Comp. 59 (1992), 515-531. MR 1134723 (93a:41003)
  • [4] R. Dahlhaus, Pointwise approximation by algebraic polynomials, J. Approx. Theory 57 (1989), 274-277. MR 999862 (90h:41012)
  • [5] Z. Ditzian and V. Totik, Moduli of smoothness, Springer-Verlag, New York, 1989. MR 914149 (89h:41002)
  • [6] R. Duduchava, Integral equations with fixed singularities, Teubner Texte zur Math., vol. 24, Teubner Leipzig, 1979. MR 571890 (82c:45001b)
  • [7] J. Elschner, Spline approximation methods for a class of non-compact integral equations, Report R-MATH-09/88, Akad. Wiss. DDR, Inst. Math., Berlin, 1988. MR 996632 (90g:65178)
  • [8] I. G. Graham, Singularity expansions for the solutions of second kind Fredholm integral equations with weakly singular convolution kernels, J. Integral Equations 4 (1982), 1-30. MR 640534 (83e:45006)
  • [9] G. Mastroianni, Uniform convergence of the derivatives of Lagrange interpolation, J. Comput. Appl. Math. 43 (1992), 37-51. MR 1193293 (93j:41006)
  • [10] G. Mastroianni and G. Monegato, Nyström interpolants based on the zeros of Legendre polynomials for a non compact integral operator equation, IMA J. Numer. Anal., to appear. MR 1254108 (95b:65158)
  • [11] G. Mastroianni and J. Szabados, Polynomial approximation of analytic functions with singularities, to appear. MR 1212322 (94c:41010)
  • [12] G. Monegato and V. Colombo, Product integration for the linear transport equation in slab geometry, Numer. Math. 52 (1988), 219-240. MR 923711 (88k:65133)
  • [13] G. Monegato and S. Prössdorf, On the numerical treatment of an integral equation arising from a cruciform crack problem, Math. Methods Appl. Sci. 12 (1990), 489-502. MR 1058152 (91i:65210)
  • [14] G. Monegato, Product integration for one-dimensional integral equations of Fredholm type, Atti Sem. Mat. Fis. Univ. Modena 34 (1991), 73-86. MR 1136586 (92k:65196)
  • [15] P. Nevai, Orthogonal polynomials, Mem. Amer. Math. Soc. No. 213 (1979). MR 519926 (80k:42025)
  • [16] -, Mean convergence of Lagrange interpolation. III, Trans. Amer. Math. Soc. 282 (1984), 669-698. MR 732113 (85c:41009)
  • [17] R. Piessens, Modified Clenshaw-Curtis integration and applications to numerical computation of integral transforms, Numerical Integration (P. Keast and G. Fairweather, eds.), NATO Adv. Sci. Inst. Ser. C. Math. Phys. Sci., vol. 203, Reidel, Dordrecht, 1987, pp. 35-51. MR 907110 (88j:65050)
  • [18] J. Pitkäranta, On the differential properties of solutions to Fredholm equations with weakly singular kernels, J. Inst. Math. Appl. 24 (1979), 109-119. MR 544428 (80i:65157)
  • [19] B. Sendov and V. A. Popov, The averaged moduli of smoothness, Wiley, New York, 1989. MR 995672 (91b:41013)
  • [20] A. F. Timan, Theory of approximation of functions of a real variable (Russian). [English translation: Pergamon Press, The MacMillan Co., 1963.] MR 0192238 (33:465)
  • [21] V. Totik, Polynomial approximation with locally geometric rate, Approximation Theory, Colloq. Math. Soc. János Bolyai, vol. 58, North-Holland, Amsterdam and New York, 1990, pp. 663-671. MR 1211467 (94e:41020)
  • [22] G. Vainikko and A. Pedas, The properties of solutions of weakly singular integral equations, J. Austral. Math. Soc. Ser. B 22 (1981), 419-430. MR 626933 (82i:45014)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D32, 41A10

Retrieve articles in all journals with MSC: 65D32, 41A10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1994-1201069-2
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society